Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Mobile, AL

September 16, 2024Santa Rosa County, Florida

NWS Mobile, AL issued this flash flood warning at Sep 16, 2024, 4:01 AM CDT for Santa Rosa County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2024, 4:01 AM CDT (09:01 UTC)
Expired
Sep 16, 2024, 7:00 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WGUS54 KMOB 160901
FFWMOB
FLC113-161200-
/O.NEW.KMOB.FF.W.0023.240916T0901Z-240916T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
401 AM CDT Mon Sep 16 2024

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southeastern Santa Rosa County in northwestern Florida...

* Until 700 AM CDT.

* At 401 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Navarre Beach.
  Highway 98 east of Navarre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3043 8687 3044 8680 3039 8680 3037 8690
      3041 8691

FLASH FLOOD...RADAR INDICATED

$$

21
1 follow-up statement
361 
WGUS74 KMOB 161032
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
532 AM CDT Mon Sep 16 2024

FLC113-161200-
/O.CON.KMOB.FF.W.0023.000000T0000Z-240916T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Rosa FL-
532 AM CDT Mon Sep 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR SOUTHEASTERN SANTA ROSA COUNTY...

At 532 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain on Navarre Parkway at Pritchard Point Drive. 
Between 3 and 6 inches of rain have fallen with additional rainfall 
expected to move into the area soon. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3043 8687 3044 8680 3039 8680 3037 8690
      3041 8691

FLASH FLOOD...OBSERVED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 11:59 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 15, 11:59 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1159 PM CDT Sun Sep 15 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1159 PM CDT Sun Sep 15 2024

MVFR to VFR conditions through much of the period with occasional
showers tonight. Additional showers and storms will develop
through the day on Monday with brief reductions in ceilings and
visbys. /13

&&

PREV DISCUSSION... /issued 312 PM CDT Sun Sep 15 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday night)
Issued at 312 PM CDT Sun Sep 15 2024

15.12Z upper air analysis shows a west northwest flow pattern at
high levels over the central Gulf coast, southwest of a H20/H30
upper low over the central Appalachians. Within the westerlies
aloft, a series of jet streak maxima (ranging 70-90kts) was
analyzed within the southern stream. Working down into the
mid/lower levels, forecasters see a complex low pressure system
situated from the Mid-South to southwest MS, with a few trough
axis spokes extending out from the low which are providing a focus
for ascent within a moist and modestly unstable local environment
characterized by SB Capes ranging 1000-2000 J/KG. A look at
15.12Z pwat values along the central Gulf shows highest values =>
1.87" (LIX) being right near 1 standard deviation above the
climatological means for mid September. At the surface, a quasi-
stationary front was draped west to east across the central Gulf
coast. Along the boundary, a wave of frontal low pressure was
analyzed along the MS Sound. Radar shows returns lifting
northward over the interior in response to the more southerly
component in layer flow east of the low/mid level low pressure
system, while returns near and south of the coast are tracking
more eastward along and south of the surface front. Considering
the players mentioned to enhance forced ascent, environmental
instability and sufficient deep layer moisture, showers and storms
are forecast to trend higher in areal coverage through the
remainder of the day. The weakened state of bulk shear values at
this time, suggest that storms will remain sub-severe. The main
threats in storms today look to being efficient, locally heavy
rain rates and perhaps instances of flooding in those areas
subject to poor drainage where storms move over/or slowly across
the same areas. It is difficult to nail down just where the
heaviest rain axis develops as convection is just beginning. But
moving forward, forecasters anticipate a general area of excessive
rain/slight risk of localized flooding to be aligned along and
west of a line from Butler to Grove Hill to Atmore AL to Ft.
Walton Beach FL through tonight. Mobile and Baldwin Co's may see
an increased threat of flooding rains.

The unsettled weather, with chance to likely PoPs, looks to
persist into Monday. This due to the front still mostly
stationary near the coast and the base of the upper low/trough
over the central Gulf coast favoring the eastward passage of mid-
level impulses to aid in convective initiation in a persistently
sufficient deep layer moist environment and daily instability.
Instances of excessive rains/isolated flooding cannot be ruled out
with a marginal risk of occurrence outlooked from the lower MS
River Valley to the MS Gulf coast, eastward to the western FL
Panhandle. Appears the chances of showers and storms begin to
taper off from north to south Monday night as the coastal front
begins to ease more to the southeast.

Lows in the mid 60s up along the US Hwy 84 corridor to the upper
60s/lower 70s southward to the coast. Highs on Monday 78 to 82
interior will be some 5 to 9 degrees below climo normals for mid
September. Lower half of the 80's coast will be a few degrees
below normal. /10

SHORT AND LONG TERM...
(Tuesday through Sunday)
Issued at 312 PM CDT Sun Sep 15 2024

An upper low meanders over the eastern states through Thursday
then drifts down to over the Florida peninsula or the far
northeastern Gulf through this weekend. A weak frontal boundary
which extends near/along the coast of Louisiana to the western
Florida panhandle looks to become oriented over the marine area
Tuesday night, drift back into the coastal counties on Wednesday,
then move well offshore Wednesday night. A series of shortwaves
move across the area on Tuesday, and have continued with mostly
chance to good chance pops, with the higher pops near the coast
and the frontal boundary. The series of shortwaves weaken on
Wednesday, and while the front drifts inland, the frontal boundary
looks weaker and have opted to just have slight chance pops
generally east of I-65. Dry conditions are expected to prevail
for Thursday through Friday as the pattern favors a drier deep
layer northerly flow over the forecast area. There is the
potential for some improvement in deep layer moisture for this
weekend, but it's not clear as to whether or not this will be
sufficient to support mention of pops, so have opted to continue
with a dry forecast at this time. Highs on Tuesday will be in the
lower to mid 80s, then highs for Wednesday through Sunday will
tend to be in the mid to upper 80s. Lows each night primarily range
from the mid 60s inland to the lower 70s at the coast. A low risk
of rip currents is expected through Thursday night. /29

MARINE...
Issued at 312 PM CDT Sun Sep 15 2024

Main impacts will primarily be for the first half of the week with
scattered to numerous thunderstorms, bringing brief strong wind
gusts and locally higher seas. Away from storms, winds expected to
be 10 knots or less and seas a foot or less. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  83  69  84  68  87  69  89 /  50  70  40  40  10  10   0   0
Pensacola   72  81  72  83  72  86  72  88 /  60  70  50  50  20  20   0  10
Destin      72  83  73  85  73  86  72  88 /  70  60  60  50  20  20   0  10
Evergreen   68  82  65  85  65  88  64  89 /  60  60  30  40  10  10   0  10
Waynesboro  68  79  66  82  65  86  66  87 /  60  70  20  30   0  10   0   0
Camden      67  79  65  81  64  85  63  86 /  60  50  20  30  10  10   0   0
Crestview   69  83  68  85  67  88  66  89 /  70  60  40  50  20  20   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Sep 15, 11:42 PM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1142 PM CDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     Marine Tstm Wind 2 S Navarre             30.38N 86.86W
09/15/2024  M41 MPH          Santa Rosa         FL   Mesonet

            Navarre Beach Marine Science Station
            measured a wind gust of 41 mph.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:52 AM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Sep 16, 6:36 AM CDTSpecial Weather StatementMOBSanta Rosa24 min
Sep 16, 7:00 AM CDTAreal Flood WarningMOBSanta Rosa3 hr

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.